Managing a hypo

A hypo can be a scary thing for you to go through, but they can be managed effectively.

There might be times when you have too much insulin in in your blood stream. This may be because you accidentally injected more than you needed, because you’ve been very active, because you haven’t eaten or you’ve had less carbohydrate than you thought. No matter the cause, when your blood glucose level drops below 4mmol/L, this is called hypoglycaemia, or a ‘hypo’ for short.

What should I do during a hypo?

Having a hypo can be a frightening experience. Symptoms are different for everyone (and you may not get any at all), but they may include:

• Shaking
• Sweating
• Dizziness
• Hunger
• Blurred vision
• Difficulty concentrating
• Feeling anxious
• Changes in behaviour

If you feel like this, you should check your blood glucose level. If it is low you will need to eat or drink something that contains carbohydrate to bring your blood glucose back up into the normal level. How much carbohydrate you need will depend on how low your blood glucose has dropped but in general, one carbohydrate portion, or 15 grams of carbohydrate, will bring your blood glucose level up by about 3 mmol/L. That’s about 10 jelly babies, five glucose tablets, or 150ml of non-diet soft drink or fruit juice.

The amount of carbohydrate you will need also depends on the time and the cause of your hypo – for example, if it’s after increased exercise or taking too much insulin, you may also need to eat a snack to prevent a further episode of hypoglycaemia.

You should always check your blood glucose 10 to 15 minutes after you have treated your hypo. If your level is still low, you should eat a further 15 grams of carbohydrate and check again in 10 to 15 minutes. You can’t always predict when your blood glucose is going to drop too low so you need to carry a hypo treatment with you at all times.

You may find that your blood glucose levels run high for many hours after a hypo. This might be the effect of what you ate to try to correct the low blood glucose level. However, your body may also release hormones to try to protect you from having a more serious hypo, triggering a release of the stored glucose from your liver. Working on having fewer hypos will stop these post-hypo highs happening. By checking your blood glucose levels throughout the day, it’ll help you and your doctor or healthcare team work out when you need less insulin and when you might need more.

Hypo unawareness in type 1 diabetes

Some people are naturally unaware of hypos. Even if you have been aware of them previously, frequently having a hypo might make it harder for you to recognise the symptoms. The obvious signs of shaking and sweating seem to go and a feeling of vagueness might be your only sign. This is often referred to as hypo unawareness. To avoid this from happening, it’s important to let your doctor or healthcare team know if your blood glucose level is dropping below 4 mmol/L regularly (more than three to four lows in a week, or less if you are newly diagnosed).

Getting help in an emergency

On occasion your blood glucose might drop so low that you are unable to treat the hypo yourself. This may happen if you have hypo unawareness, you ignore the symptoms, or you’re not quick enough to act for another reason.
It’s a good idea to teach your family, friends and work colleagues how to recognise and treat a hypo if you cannot. They should only give you something to eat or drink if you can respond to their commands. If you can’t, they’ll need to call 999 or give you an injection of glucagon. Glucagon is a hormone which triggers a release of stored glucose from your liver. This injection (called GlucaGen) is available with a prescription from your doctor. Talk to your doctor or diabetes team about this injection and whether you should have one at home, or train a family member or friend on how to give this, if required.